Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep and intensifying upper trough was moving from the southwest U.S. into the southeast U.S. from March 27th through the 29th. Several rounds of showers and thunderstorms preceded the final passage of the upper low on the 29th. Three to four inches of rain fell across many areas of north and central Georgia during this three-day period. A number of streams, creeks, and rivers reached or exceeded bankful across north and central Georgia as the result of several days of at least moderate rainfall. In addition, a number of the thunderstorms became severe on the 29th as the main upper trough moved through the area. While most of the severe weather was in the form of damaging winds and hail, an isolated tornado was observed in Dooly county during the late morning hours on the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 27, 2:59 PM EST, 5 minutes earlier.
Area forecast discussion, Mar 27, 2:59 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT FRI MAR 27 2009
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LATEST SURFACE ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE OVER
NORTH CENTRAL AL AND TRACKING NEWD ALONG A STATIONARY BOUNDARY
ACROSS NORTH GA THIS AFTERNOON. REGIONAL RADARS SHOW A LARGE AREA
OF STRONG STORMS ALONG THE FLORIDA PANHANDLE AND OVER THE NORTH
CENTRAL GULF REGION. THIS ACTIVITY HAS SERVED TO BLOCK ANY INFLUX
OF DEEPER MOISTURE AND GREATER INSTABILITIES NORTHWARD INTO CENTRAL
GA...AND THEREFORE HOLDING CONVECTIVE ACTIVITY HERE TO LIGHT TO
MODERATE LEVELS TODAY. CONVECTIVE ACTIVITY WILL CONTINUE TO PUSH
OFF TO THE EAST WITH A BREAK IN ACTIVITY EXPECTED OVERNIGHT...AS
OUR NEXT WEATHER SYSTEM CONTINUES TO DIG OVER THE SOUTHERN PLAINS.
AS EXPECTED ALL ALONG...IT STILL APPEARS OUR GREATER THREAT OF
SEVERE STORMS AND HEAVY RAIN WILL BE ON SATURDAY. BOTH GFS AND NAM
ARE SHOWING AT LEAST 1000 TO 1500 CAPE...-2 TO -5 LIS AND 250+
HELICITY OVER THE STATE DURING THE AFTERNOON. THIS AHEAD OF AN
APPROACHING COLD FRONT AND DEEP UPPER LOW KICKING OUT OF TX AND
TRACKING TOWARD THE OHIO VALLEY THROUGH THE DAY ON SATURDAY. SPC
CONTINUES TO SHOW A LARGE SLIGHT RISK AREA OVER THE SE STATES WITH
A 45 PERCENT CHANCE OF ANY SEVERE WEATHER OVER GA. CONDITIONS SUGGEST
OUR MAIN THREAT WILL DAMAGING WINDS AND ISOLATED TORNADOES...BUT
COLD TEMPS ALOFT AND DIFFLUENT FLOW ADVECTING IN AHEAD OF THE UPPER
LOW WOULD SUPPORT STRONG UPDRAFTS AND LARGE HAIL WITH THE STRONGER
STORMS. TIMING IS SUCH THAT A SQUALL LINE WILL LIKELY BE FASTLY
APPROACHING THE STATE BETWEEN 10 AM AND NOONISH ON SATURDAY... THEN
TRACK ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. IT
APPEARS THE PEAK TIME FOR SEVERE WEATHER TO OCCUR ACROSS THE AREA
WILL BE BETWEEN 1 PM AND 9 PM...PUSHING FROM WEST TO EAST DURING
THAT TIME. THIS WOULD INCLUDE ANY SUPERCELLS DEVELOPING AHEAD OF
THE SQUALL LINE...WHICH IS VERY POSSIBLE. BY LATE EVENING EXPECT
CONVECTION TO BE ENDED WEST AND FASTLY DIMINISHING EAST...WITH THE
SEVERE THREAT PUSHED EAST OF THE STATE BEFORE MIDNIGHT. RAINFALL
AMOUNTS SHOULD AVERAGE AROUND 2 INCHES ON SATURDAY... AND WITH GROUNDS
SATURATED FROM THE 1 TO 2 INCHES ALREADY RECEIVED FROM RAINS TODAY
AND YESTERDAY...STILL COULD SEE SOME MINOR FLOOD PROBLEMS DEVELOPING
AROUND CREEKS...STREAMS AND RIVERS. WILL CONTINUE WITH THE FLOOD
WATCH AS POSTED THROUGH LATE SATURDAY NIGHT.
BEHIND THE COLD FRONT...EXPECT MUCH DRIER AND MILDER CONDITIONS
FOR SUNDAY AND SUNDAY NIGHT. BOTH MET AND MAV MOS GUIDANCE ARE
CLOSE WITH TEMPS AND POPS OVER THE SHORT TERM...SO LEANED WARM FOR
LOWS...AND COOLER FOR HIGHS ON SATURDAY.
.LONG TERM /MONDAY THROUGH FRIDAY/...
ONLY MINOR TWEAKS MADE TO THE EXTENDED...LOWERED POPS SLIGHTLY FOR
THE WEAK FRONT THAT MAY BRING A CHANCE OF RAIN TO THE AREA ON
TUESDAY...BUT THIS SYSTEM IS WEAKENING WITH EACH MODEL RUN.
OTHERWISE REST OF EXTENDING IS STILL ON TAP.
&&
.FIRE WEATHER...
PERIODS OF HEAVY RAIN AND ISOLATED SEVERE STORMS ARE EXPECTED ON
SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. CLEARING CONDITIONS AND A MUCH DRIER AIRMASS WILL PREVAIL
ON SUNDAY IN THE WAKE OF THE COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 55 67 49 61 38 / 50 100 50 10 5
ATLANTA 57 68 43 58 38 / 50 100 30 10 5
BLAIRSVILLE 54 65 43 54 32 / 60 100 50 10 5
CARTERSVILLE 57 68 44 59 33 / 60 100 30 10 5
COLUMBUS 61 71 49 65 39 / 60 100 20 10 5
GAINESVILLE 55 64 46 56 37 / 50 100 50 10 5
MACON 60 71 49 66 37 / 50 100 50 10 5
ROME 58 69 46 61 37 / 70 100 20 10 5
PEACHTREE CITY 57 68 46 60 34 / 50 100 20 10 5
VIDALIA 60 77 54 70 40 / 50 90 70 20 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...
FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...
HENRY...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...MADISON...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...PIKE...
POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...
TALIAFERRO...TAYLOR...TOWNS...TROUP...UNION...UPSON...WALKER...
WALTON...WARREN...WHITE...WHITFIELD...WILKES.
&&
39
Hazardous weather outlook, Mar 27, 3:00 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT FRI MAR 27 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 PM EDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SYNOPSIS...
A DEEP AREA OF LOW PRESSURE WILL REMAIN IN THE CENTRAL U.S. THROUGH
FRIDAY...THEN MOVE NORTHEASTWARD SATURDAY. A SERIES OF STRONG
IMPULSES WILL SWEEP ACROSS THE SOUTHEASTERN STATES THROUGH SATURDAY
NIGHT.
.DAYS TWO THROUGH SEVEN...
SATURDAY THROUGH THURSDAY THE MID U.S. UPPER TROUGH WILL FINALLY
SWEEP EAST LATE FRIDAY INTO SATURDAY ACCOMPANIED BY A STRONG COLD
FRONT. MODERATE TO STRONG INSTABILITY AND SHEAR SUGGEST THE
POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK DURING THIS TIME
FRAME. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING
TORNADOES. REPEATED ROUNDS OF HEAVY RAINFALL WILL INCREASE THE
POTENTIAL FOR FLOODING AND FLASH FLOODING AS WELL. HAZARDOUS WEATHER
CONDITIONS ARE NOT EXPECTED SUNDAY THROUGH THURSDAY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO SEND HEAVY
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION THROUGH AN
EXTENDED PERIOD FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON.
In the hours before
Special weather statement, Mar 27, 9:51 AM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 AM EDT FRI MAR 27 2009
GAZ092-104-271530-
1051 AM EDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN SUMTER AND SCHLEY
COUNTIES UNTIL 1130 AM EDT...
AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CROXTON CROSSROADS...MOVING
NORTHEAST AT 45 MPH. THIS STORM...AND THE LINE IN WHICH IT IS
EMBEDDED...IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH
LOCALLY HEAVY RAIN.
RAINFALL AMOUNTS UP TO 1.5 INCHES CAN BE EXPECTED ACROSS SUMTER AND
SCHLEY COUNTIES...INCLUDING AREAS AROUND SUMTER...PLAINS...CROXTON
CROSSROADS...MADDOX...AMERICUS...SHILOH...PENNINGTON...NEW
ERA...ANDERSONVILLE...ANDERSONVILLE NATIONAL HISTORIC
SITE...BUMPHEAD AND LA CROSSE. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.
Special weather statement, Mar 27, 12:50 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT FRI MAR 27 2009
GAZ033-034-045-271915-
150 PM EDT FRI MAR 27 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND RISING CREEKS IN
DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 315 PM EDT...
AT 143 PM EDT...WEATHER RADAR RAINFALL ESTIMATES HAVE APPROACHED AN
INCH AND A HALF SINCE 7 AM EDT THIS MORNING. THE GROUND HAS BECOME
SATURATED AND THE EXCESSIVE RUNOFF HAS CAUSED BANKFULL CONDITIONS
ALONG SEVERAL ATLANTA METRO AREA CREEKS AND RIVERS.
IN GWINNETT COUNTY...CROOKED CREEK...PEW CREEK...AND THE HEADWATERS
OF THE ALCOVY RIVER HAVE REACHED BANKFULL. IN DEKALB COUNTY...THE
NORTH AND SOUTH FORK PEACHTREE CREEKS HAVE ALSO REACHED BANKFULL. IN
FULTON COUNTY...BIG CREEK HAS REACHED BANKFULL AND PEACHTREE CREEK
IS EXPECTED TO REACH BANKFULL LATER THIS AFTERNOON.
THE RAIN IS DIMINISHING OVER THE ATLANTA METRO AREA...AND HIGH WATER
WILL CONTINUE ON THESE CREEKS THROUGH THE AFTERNOON...BUT ARE NOT
EXPECTED TO REACH FLOOD STAGE TODAY.
31/16
Event by event
11 hail, 8 thunderstorm wind, 6 flood, 3 lightning, 2 flash flood, 1 tornado, 1 strong wind, 1 heavy rain. Local standard time, as filed.
Flash Flood, Gwinnett
- When
- March 27, 3:04 PM EST to 7:12 PM EST
- Where
- Gwinnett County, 3.45 mi S of Dacula to 2.82 mi E of Grayson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.930, -83.900
The river gage on the Alcovy river near Lawrenceville exceeded the flood stage of 9.0 feet at 404 pm EDT on March 27, 2009. It remained above flood stage until 812 pm EDT. The river crested at 9.5 feet at 630 pm EDT. Damage was confined to minor debris removal.
Lightning, Houston
- When
- March 28, 8:05 AM EST
- Where
- Houston County, 1 mi E of Perry
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -83.713
The Houston County Emergency Management Director reported that a home was struck by lightning of Arena Road between Georgia Highway 129 and U.S. Highway 341. The home minor damage from the resulting fire. Lightning was also likely the culprit of a downed power line southwest of Perry near Henderson, but may also have been the result of thunderstorm winds.
Thunderstorm Wind, Stewart
- When
- March 28, 8:30 AM EST to 8:35 AM EST
- Where
- Stewart County, 5 mi S of Lumpkin to Troutman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.978, -84.800
The Stewart County Emergency Management Director reported that a few trees were down south of Lumpkin along with minor structural damage to a building in the far southern part of the county.
Thunderstorm Wind, Marion
- When
- March 28, 9:10 AM EST to 9:15 AM EST
- Where
- Marion County, Draneville to 5.54 mi SE of Draneville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -84.480
The Marion County Emergency Management Director reported that a few trees were down along Georgia Highway 30 in the far southeast part of the county between Draneville and Friendship.
Thunderstorm Wind, Sumter
- When
- March 28, 9:20 AM EST to 9:23 AM EST
- Where
- Sumter County, 2 mi W of Americus to 1.57 mi W of Huntington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -84.264
The Sumter County Emergency Management Director considerable damage near the Americus Wal Mart at the corner of U.S. Highway 280 and Feldar Street. In addition to many trees and power lines down in the area, considerable damage was noted to several buildings and property in the general area. A Goodwill drop off box was turned over as well as several truck bed covers which were blown over and about. To the southeast of Americus, several trees and power lines were down along Brady Road. Part of the roof was blown of the Textron building and a wall of the same building collapsed. Another building at Caravel Boats also sustained roof damage. The liners of three trucks at a nearby Ford Dealership were blown near 1500 feet to the east and landed on Sherwood Road. The emergency manager indicated that the wind was caused by strong straight line winds and not a tornado.
Thunderstorm Wind, Crisp
- When
- March 28, 9:39 AM EST to 10:05 AM EST
- Where
- Crisp County, 2 mi W of Coney to 2 mi W of Hatley
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 31.950, -83.914
Wind gusts of 62 mph were measured by a University of Georgia (UGA) Mesonet site located near Cordele. The Crisp County Emergency Management Director reported that some power lines were down on 15th Street in Cordele, five to six trees and some power lines were down near Lake Blackshear and Georgia Veterans State Park along U.S. Highway 280 in the western part of the county, and at least four trees were down north of Cordele near the Dooly county line.
Tornado, Dooly
- When
- March 28, 9:50 AM EST to 9:51 AM EST
- Where
- Dooly County, 2.53 mi ESE of Lilly to 2.67 mi ESE of Lilly
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.138, -83.839
The Dooly County Emergency Management Director confirmed that a brief EF0 tornado touched down along Pleasant Valley Road, between Steele Road and Truman Road, approximately four miles northwest of Vienna, and tracked northeast for about 1/4 mile or 500 yards. The maximum path width was determined to be 50 yards. At least 50 trees were uprooted or snapped in half along the path of the tornado. Several homes were damaged from the downed trees. Six homes sustained minor roof damage when shingles or guttering was blown off. Some metal carports were damaged and a few outbuildings were destroyed.
Thunderstorm Wind, Wilcox
- When
- March 28, 10:07 AM EST to 10:40 AM EST
- Where
- Wilcox County, Seville to 3 mi S of Abbeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.970, -83.600
The Wilcox County Emergency Management Director reported that several trees were blown down across the county.
Thunderstorm Wind, Pulaski
- When
- March 28, 10:08 AM EST to 10:10 AM EST
- Where
- Pulaski County, 1.5 mi SE of Browndale to 5.5 mi W of Hawkinsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.285, -83.562
The Pulaski County Emergency Management Director reported that two trees were down in the area just southeast of Browndale. One of the trees was down on a home causing considerable damage to the roof of the structure.
Lightning, Dodge
- When
- March 28, 10:46 AM EST
- Where
- Dodge County, Plainfield
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 32.280, -83.120
An amateur radio operator reported that lightning struck a home in Planfield. The lightning entered the home through the satellite dish mounted the roof. Heavy rain extinguished the resulting fire. Damage was minor.
Strong Wind, Cherokee
- When
- March 28, 11:00 AM EST to 11:30 AM EST
- Where
- Cherokee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.244, -84.476 (the zone’s center; the record gives no point)
The Cherokee County Emergency Management Director reported that strong winds on the back side of a large area of rain and thunderstorms (sometimes referred to as a wake low) blew down several large trees and power lines from northeast of Ball Ground, to Canton, to Holly Springs. Several roads were blocked from the downed trees and power lines.
Lightning, Houston
- When
- March 28, 12:00 PM EST
- Where
- Houston County, 1.37 mi SSE of Wrights Mill
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.581, -83.644
The Houston County Emergency Management Director reported that lightning struck a home on Blue Ridge Lane resulting in minor electrical damage.
Flood, Monroe
- When
- March 28, 12:00 PM EST to March 29, 6:00 AM EST
- Where
- Monroe County, 0.58 mi NE of Higgins Mill to 1.74 mi SW of Forsyth
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.126, -83.993
The Monroe County Emergency Management Director and local newspapers reported that up to five inches of rain fell during a 24-hour period on top of already saturated soils resulting in flooding of area creeks and streams. This caused several roads to be washed out and closed. In all, eights roads were closed as a result of flooding. Most of the damage was the result of washed out culvert or drainage pipes. Chambers Road at the intersection of Juliette Road was washed out by Chambliss Creek and left closed for an extended period of time. Montpelier Springs Road was flooded at the Tobosofkee Creek bridge near Georgia Highway 42 and left closed for several days. Zellner Road at Smith/Goodwyn Road was washed out and left impassible for an extended period of time. Ebenezer Road at Lake Juliette was flooded for several days until the water receded. Byars Road, a dirt road near the intersection of Georgia Highway 83 and Juliette Road, was covered with over a foot of water for over 24 hours, and washed out.
Hail, Harris
- When
- March 28, 1:13 PM EST to 1:18 PM EST
- Where
- Harris County, Hamilton to Pine Mtn Vly
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 32.750, -84.870
The Harris County 911 Center reported penny-sized hail. The Harris county Emergency Management Director observed less than penny-sized hail just south of Pine Mountain Valley.
Flash Flood, Jones
- When
- March 28, 1:21 PM EST to 7:15 PM EST
- Where
- Jones County, 3.45 mi NW of Crutchfield to 3.12 mi E of East Juliette
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.131, -83.717
The USGS gage located on Falling Creek four miles east of Juliette in far northwest Jones county, reached the flood stage of 13.0 feet at 221 pm EDT on March 28, 2009. The creek crested at 1045 pm EDT more than five feet above flood stage later at 18.79 feet. The creek fell below flood stage at 1219 pm EDT on March 29, 2009, but flash flooding ended at 815 pm EDT on March 28th. Given that the flooding was confined to very rural areas immediately along the creek, damage was confined to minor debris removal.
Hail, Harris
- When
- March 28, 1:53 PM EST to 1:56 PM EST
- Where
- Harris County, 2 mi WSW of Hamilton to Hamilton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.739, -84.902
A Harris County Sheriff's Deputy observed penny-sized hail west of Hamilton. Radar data suggests that hail of similar size likely fell across much of southwest, west central and north central Harris county. This is a separate thunderstorm from the storm which also produced penny-sized hail earlier between Hamilton and Pine Mountain Valley.
Hail, Pike
- When
- March 28, 2:20 PM EST to 2:25 PM EST
- Where
- Pike County, 3 mi SW of Zebulon to 1 mi SW of Zebulon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.069, -84.387
The public observed penny-sized hail southwest of Zebulon. At one location, the hail lasted for approximately two minutes.
Hail, Fayette
- When
- March 28, 2:28 PM EST to 2:30 PM EST
- Where
- Fayette County, 1.5 mi SW of Fayetteville to 1 mi SSE of Fayetteville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.435, -84.468
The public observed quarter-sized hail in the Greenleaf Subdivision near the intersection of Georgia Highways 85 and 92. Pea-sized hail was observed further west in Peachtree City from this same thunderstorm. One tree was also blown down in Peachtree City at the intersection of Hippocket Road and Loblolly Court.
Hail, Clayton
- When
- March 28, 2:34 PM EST to 2:35 PM EST
- Where
- Clayton County, 0.66 mi WSW of Jonesboro to 0.24 mi WSW of Jonesboro
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.517, -84.361
The public observed nickel-sized hail on the southside of Jonesboro.
Thunderstorm Wind, Telfair
- When
- March 28, 2:45 PM EST to 3:00 PM EST
- Where
- Telfair County, Jacksonville to Lumber City
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -82.980
The Telfair County Emergency Management Director reported that three trees were blown down in the far southern part of the county near between Jacksonville and Lumber City.
Hail, Spalding
- When
- March 28, 2:55 PM EST to 3:00 PM EST
- Where
- Spalding County, Griffin to 4 mi E of Towalaga
- Measured
- 1.75 in hail
- Property damage
- $600,000
- Reported by
- Amateur Radio
- Coordinates
- 33.250, -84.270
An amateur radio operator relayed a report of golf ball-sized hail on the east side of Griffin. Nickel-sized hail was observed in Griffin. Radar data suggests that hail of nickel or larger size likely continued to the far east central portion of the county as the storm produced hail just across the line in Henry county.
Hail, Henry
- When
- March 28, 3:00 PM EST to 3:15 PM EST
- Where
- Henry County, 2.25 mi SW of Locust Grove to 3 mi E of Ola
- Measured
- 1.75 in hail
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 33.327, -84.148
Several reports of large hail were received from the public across southeast Henry county. This was one of two severe thunderstorms to track across the county in the 400 pm to 430 pm EDT time frame. Penny to golf ball-sized hail was reported near Locust Grove with quarter-sized hail near Ola as the storm moved further northeast.
Hail, Henry
- When
- March 28, 3:10 PM EST to 3:30 PM EST
- Where
- Henry County, 2 mi SW of Hampton to 3 mi ENE of Whitehouse
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.359, -84.305
Numerous reports of quarter to half-dollar-sized hail were received from Henry county as a second thunderstorm tracked from the southwest corner of the county to the northeast corner of the county. An off-duty National Weather Service employee measured 1.25 inch diameter hail at the Atlanta FAA Air Traffic Control Center in Hampton, while the public observed penny, but mostly quarter to half-dollar-sized hail from Hampton, to McDonough, to east of Stockbridge.
Hail, Rockdale
- When
- March 28, 3:30 PM EST to 3:45 PM EST
- Where
- Rockdale County, 4.5 mi W of Magnet to 5 mi ENE of Milstead
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.570, -84.098
Amateur radio operators relayed reports of nickel to quarter-sized hail in the Conyers area. Radar data and reports from Henry county suggest that hail of similar size fell from the southwest to the northeast part of the county.
Hail, Newton
- When
- March 28, 3:44 PM EST to 3:46 PM EST
- Where
- Newton County, 3 mi NW of Dialtown to 4 mi NNW of Dialtown
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.681, -83.907
An amateur radio operator relayed a report of quarter-sized hail from extreme northern Newton county in the Gum Creek area near the Rockdale county line.
Hail, Walton
- When
- March 28, 3:45 PM EST to 3:50 PM EST
- Where
- Walton County, 2.5 mi W of Walnut Grove to 1.5 mi W of Between
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.730, -83.894
Amateur radio operators relayed reports of quarter-sized hail from the Newton/Rockdale county line west of Walnut Grove to five miles southeast of Loganville, or just southwest of Between.
Heavy Rain, Meriwether
- When
- March 28, 4:00 PM EST
- Where
- Meriwether County, Manchester
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.850, -84.620
The Manchester Star Mercury reported that heavy rain, upwards of two inches during the afternoon on already saturated ground, caused a 27-foot long gas tank at the Quick Stop Food Mart on Georgia Highway 85 to rise out of the ground. This occurred despite the fact that there were eight inches of concrete on top of the tank. The tank had been empty for some time.
Flood, Harris
- When
- March 28, 6:23 PM EST to March 29, 12:15 AM EST
- Where
- Harris County, 0.69 mi S of Turntime Crossroads to 1.35 mi N of Ellerslie
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.670, -84.780
The Harris County Emergency Management Director observed flooding along the Ossahatchie and Mulberry Creeks in southern Harris county. Damage was confined to minor debris cleanup.
Flood, Jones
- When
- March 28, 7:15 PM EST to March 29, 11:19 AM EST
- Where
- Jones County, 3.45 mi NW of Crutchfield to 3.12 mi E of East Juliette
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.131, -83.717
Although flash flooding had ended along Falling Creek in northwestern Jones county, the stream gage on Falling Creek near Juliette remained above bankful through the morning. No additional damage was observed.
Thunderstorm Wind, Walker
- When
- March 28, 8:42 PM EST to March 29, 9:16 PM EST
- Where
- Walker County, 4 mi SW of Cedar Grove to Rock Spg
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.679, -85.470
The Walker County 911 Center reported that four trees were blown down, scattered about the county.
Flood, Spalding
- When
- March 28, 11:18 PM EST to March 30, 2:00 AM EST
- Where
- Spalding County, 1.35 mi WNW of Digbey to 0.69 mi WSW of Blantons Mill
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 33.260, -84.440
Flooding was observed along the Flint River, which forms the western border of Spalding and Pike counties. Flood stage of 12.0 feet was reached along the Flint River west of Griffin at the Georgia Highway 16 bridge. The river crested at 12.9 feet at 1145 am EDT on March 29th. Flooding continued until 300 am EDT on March 30, 2009. Flooding was confined to low lands immediately adjacent to the river with no reported damage to structures or property. Damage was confined to minor debris removal.
Flood, Pike
- When
- March 28, 11:18 PM EST to March 30, 2:00 AM EST
- Where
- Pike County, 1.35 mi WNW of Hollonville to 1.87 mi N of Pedenville
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 33.180, -84.490
Flooding was observed along the Flint River, which forms the western border of Spalding and Pike counties. Flood stage of 12.0 feet was reached along the Flint River west of Griffin at the Georgia Highway 16 bridge, just northwest of Hollonville. The river crested at 12.9 feet at 1145 am EDT on March 29th. Flooding continued until 300 am EDT on March 30, 2009. Flooding was confined to low lands immediately adjacent to the river with no reported damage to structures or property. Damage was confined to minor debris removal.
Flood, Wilkes
- When
- March 29, 12:46 PM EST to March 30, 7:15 AM EST
- Where
- Wilkes County, 2.07 mi S of Little River to 0.58 mi S of Porters
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.600, -82.770
The river gage on the Little River west of Washington exceeded the flood stage of 22 feet at 1246 pm EDT on March 29, 2009. The river remained above the flood stage through 815 am EDT on March 30, 2009. The river crested at 22.6 feet on March 29, 2009 at 1015 am EDT. Damage was confined to minor debris clean up.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009$2.4 million · EF1 · 47 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Alabama, March 27 to 28, 2009$515,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Alabama, March 27 to 28, 2009$155,000 · 1.75 in hail · 16 events
- Tornadoes and Damaging Winds in Florida, March 27, 2009$145,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159079, 157353, 157253, 157349, 157350, 157351, 157352, 157632, 157631, 161769, 159210, 159213, 163633, 157633, 158597, 158609, 159321, 158674, 158688, 158701, 158702, 158700, 158703, 158709, 159207, 158760, 159547, 159031, 159322, 159051, 159073, 159075, 159078.